HIV Rash: Causes and Treatments

Most people infected with the HIV virus have a rash at some point. It’s a common symptom that can occur in early as well as later stages of HIV infection. For many, it may be one of the first signs of HIV infection.

HIV-related rashes should be evaluated by your doctor. Many things can cause a rash. Some may be serious and need medical treatment. The rash can be brought on by:

  • The HIV infection
  • Other infections or problems
  • Medications

Rash Caused by HIV Infection

This rash often appears as a slightly raised area of skin. Usually, it’s:

  • On the trunk or face, and sometimes on the hands and feet
  • Red on people with light skin or more purple on people with dark skin

The rash appears when your body tries to fight off the virus. Other symptoms of early HIV infection include fever, fatigue, swollen lymph nodes, sore throat, headaches, muscle aches, and diarrhea.

These typically last about 2 weeks.

Because these symptoms look and feel like other common ailments (such as the flu or an allergic reaction) and disappear quickly, many people don't realize they can be signs of an HIV infection.

If you have a rash and think you may have been exposed to HIV, don’t wait it out. A blood test can easily tell if you have the virus.

Once these early symptoms go away, you may not notice any others until much later. The sooner you get diagnosed, the sooner you can begin treatment to help you stay healthy and live longer.

Medication can help control the virus, but an HIV infection can develop into AIDS if it’s not treated.

Rashes Caused by Other Infections

molluscum contagiosum rashHIV weakens the cells that normally fend off infection. Over time, your body may be less able to fight infections that cause rashes.

These can include:

  • Molluscum contagiosum: This viral skin infection causes small, flesh-colored bumps that can appear anywhere on your body, though usually not on your hands or the soles of your feet. You could have an outbreak of 100 bumps or more. This is contagious; you can pass it to someone by touching their skin, sharing towels or linens, or touching the same objects. Typically, the bumps go away on their own. But they may be larger and harder to treat for people who have HIV or AIDS. Treatments for the HIV infection can help by boosting the immune system.
  • Herpes viruses: These are common in people with HIV and AIDS, and it’s harder for people with weakened immune systems to stop flare-ups. Shingles (also known as herpes zoster) can cause a painful skin rash that looks like a stripe of water blisters. It can cover an entire side of your body, but your torso, arms, legs, and face are the most common areas. It’s best to see a doctor quickly if you think you have shingles. The sooner you start the medications, the better they work. Pain relievers and anti-viral medications can make you feel better and help clear it up faster. If it gets near your eyes and you don’t get treatment, it can cause permanent damage. You also can get herpes simplex rashes around your mouth or genitals. Anti-viral medications can help treat these.
  • Kaposi sarcoma is a type of skin cancer. It appears as dark spots that may be brown, purple, or red. It usually occurs when someone has AIDS. Anti-viral medications have lowered the chances of someone with HIV developing AIDS, so this form of cancer doesn’t happen as often as it used to.

Continued

Rashes Caused by Medication

Drugs that treat HIV and related infections can trigger rashes. These often go away after several days or weeks.

If you have a rash along with fever, fatigue, headache, muscle pains, nausea, vomiting, and abdominal pain, these may be signs of a “hypersensitivity reaction,” which has been described with several HIV medications, including:

  • Abacavir (Ziagen) and medications that have abacavir in them (Epzicom, Triumeq, and Trizivir)
  • Dolutegravir (Tivicay)
  • Maraviroc (Selzentry)
  • Nevirapine (Viramune)
  • Raltegravir (Isentress)

If you have these symptoms, you should consult your doctor immediately.

See your doctor right away also if you have:

  • Painful skin or itching
  • Swelling of your tongue and face
  • Blisters on your skin and around your mouth, nose, and eyes

Don't cut back on, skip, or stop taking your HIV meds without talking to your doctor.

Helpful Tips

  • If you’re not sure what’s causing your rash, see your doctor.
  • Talk with your doctor about over-the-counter medication, such as antihistamine or hydrocortisone, to help with itching. Don’t take hot showers or baths.
  • Stay out of direct sunlight.

 

WebMD Medical Reference Reviewed by Jonathan E. Kaplan, MD on May 08, 2018

Sources

SOURCES:

Health Guidance: “HIV Rash -- Symptoms, Description and Information.”

AIDS Info: National Institutes of Health.

CDC: “Patient Information Sheet -- Acute HIV Infection.”

National Health Service (NHS), England: “HIV and AIDS -- Symptoms.”

Owen Clinic at UC San Diego Health: “Skin and Complexion.”

CDC: “Molluscum Contagiosum.”

Johns Hopkins Medicine Health Library: “HIV/AIDS and Skin Conditions.”

American Academy of Dermatology: “Shingles.”

American Cancer Society: “What is Kaposi sarcoma?”

AIDS.gov: “Stages of HIV Infection.”

© 2018 WebMD, LLC. All rights reserved.

Pagination